Aa
A
A
A
Close
Heart Rhythm Community
12.2k Members
Avatar universal

some SOB with beta blocker

Hi All!
I have been on 12. 5 mg of atenolol for 2 years now for PSVT. It has really helped keep my heart rate from going to high.
??- since being on atenolol I get a little SOB or easily winded when out walking or exercising.
I have had a complete cardiac workup and my heart is in great shape. I also am normal weight, great cholesterol, non smoker, no asthma/ lung issues.
I believe it is from beta blocker. I was off  meds for a month for testing and did not have the SOB then ( just tachycardia). Anyone else have this too?? It is not bad, just annoying... I feel as if I do not get a really good inspiration as I should.
Thanks and good luck to all!
7 Responses
Avatar universal
Atenolol is a selective beta blocker which means it shouldn't affect your lungs or breathing, especially at the low dose you are taking.  However, everybody reacts differently to medication.  If you are bothered by it talk to your doctor.
1124887 tn?1313754891
Yes, I have an idea.

I think it can possibly be due to a too slow heart rate response while exercising. Like CFS56 said, Atenolol is a selective beta blocker (though no beta blocker is completely selective, you have beta 1, beta 2 and beta 3 receptors in your body, beta 1 mainly in your heart, beta 2 mainly in your lungs and beta 3 mostly in fat cells. Asthma medications are beta 2 agonists (opposite of beta 2 blocker) and should in theory only affect the lungs, but heart rate is increased too) but it should mainly affect the heart.

I often get a little SOB on the beginning of exercise with propranolol (but that's a nonselective one), it always resolves when I get warm. I can also get a little tired in the legs just by walking some stairs (but I can climb steep hills and mountains) - I think it's just the fact that your heart reacts somewhat slower when we take beta blockers.

If you have done a complete cardiac workup (with ultrasound) you can rule out heart failure.
Avatar universal
Thanks for the responses!

Yes, you described my feeling. My legs feel heavy and I feel winded when exercising and it usually gets better as I get going after a while. I feel it  is  the atenolol really slowing everything down and when I starting "pushing" my heart is a little slow to respond.

The cardiologist said this was a "side effect" for some people.

I have had stress test, echocardiogram, EP study ( found no area to ablate) and a heart cath... all negative thankfully!! So I know I have a healthy heart, it is just irratable at times and likes to go fast at times!!

Thanks again!
1 Comments
Are you still having the heavy legs? I jus started atenolol 2 days ago for fast heart beat. I had a stress test and echo done an it shows that my heart is beating normally. I’m experiencing a lot of tiredness in the afternoon and heavy legs. I take 12.5mg of Atenolol at night.
Avatar universal
No question it's the beta blocker. When I was taking Sotalol, I'd be SOB for a couple of hours after dosing until I discovered that I could cut my dose in half and still get the benefit. The breathing issues went away with the reduced dosage. Not sure if that would work for you.
Avatar universal
Thanks Bob for reaffirming my belief. I  was off for a month ( as I mentioned) and never had the heaviness, or the SOB, just tachycardia.
I am on 1/4 in am and 1/4 in pm, smallest dose possible.... I can feel it "kick in" several minutes after taking it.. It is a wierd feeling, like the downshifting or slowing down of my heart rate and then it slows eases up after some time.
My cardio offered to try different med.. but I had tried toprol XL and hated it so I will stay with the atenolol for now.
Take care all!
Avatar universal
Hi there
What were you symptoms when you were diagnosed with PSVT and how was it diagnosed (I.e. echocardiogram)?

I have been having tachycardia for 2 weeks (maybe longer) and had an abnormal EKG, but a normal echo and normal holter monitor.

I'm on beta blockers - will this get better in time? or did you  notice an instant improvement once you started your drugs?

Look forward to your response.
Avatar universal
Hi! My symptoms were- I could be doing anything- sleeping, eating, watching tv, driving,ect... and I felt as if  my heart suddenly took off, in an instant it went from normal to 150 plus.
I would get nauseous, weak, light headed,ect..
My EKG, echo, heart cath, holter monitor was all normal. It was found by a 30 day event monitor ( you use it when you feel symptoms and it records them).
I tried calcium channel blockers ( did not help tachycardia), and another beta blocker  ( ( bad side effects) before starting atenolol. It helped immediately, took a little doseage adjustment to get the best results.
Have they checked you for possible reasons why you have tachycardia???
Checked your thyroid, magnesium levels, potassium,  so many things that can cause tachycardia. You need to have r/o out causes of concern.
Have an Answer?
Top Arrhythmias Answerers
1807132 tn?1318743597
Chicago, IL
1423357 tn?1511085442
Central, MA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Are there grounds to recommend coffee consumption? Recent studies perk interest.
Salt in food can hurt your heart.
Get answers to your top questions about this common — but scary — symptom
How to know when chest pain may be a sign of something else
For people with Obsessive-Compulsive Disorder (OCD), the COVID-19 pandemic can be particularly challenging.
A list of national and international resources and hotlines to help connect you to needed health and medical services.